Alert archive / Kansas / Flash Flood Warnings in 2005
Flash Flood Warning 25, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at Jun 8, 2005, 6:16 PM CDT for Jefferson County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 8, 2005, 6:16 PM CDT (23:16 UTC)
- Expired
- Jun 8, 2005, 9:15 PM CDT
- In force
- 3 hr
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
County Jefferson County, KS
The radar
The Topeka radar (KTWX), 85 km from the middle of the area, began a volume at 23:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 11.3 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2764 J/kg
- Mixed-layer CIN
- -192 J/kg
- Mixed-layer LCL
- 1094 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KTOP 082317 FFWTOP KSC087-090215- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE TOPEKA KS 616 PM CDT WED JUN 8 2005 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * FLASH FLOOD WARNING FOR... EASTERN JEFFERSON COUNTY IN NORTHEAST KANSAS * UNTIL 915 PM CDT * AT 613 PM CDT...LOCAL LAW ENFORCEMENT REPORTED DITCHES RUNNING FULL. RADAR INDICATED RAINFALL AMOUNTS IN THE 2 TO 3 INCH RANGE. STORMS WILL CONTINUE TO MOVE OVER THE WARNED AREA OVER THE NEXT FEW HOURS. * LOCATIONS IMPACTED INCLUDE... OSKALOOSA... PERRY... MCLOUTH... WINCHESTER... DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST INFORMATION CONCERNING THE SEVERE WEATHER. LAT...LON 3905 9520 3907 9544 3937 9540 3941 9518 $$
1 follow-up statement
000 WGUS73 KTOP 090033 FFSTOP FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 732 PM CDT WED JUN 8 2005 KSC087-090215- JEFFERSON- 732 PM CDT WED JUN 8 2005 ...A FLASH FLOOD WARNING CONTINUES UNTIL 915 PM CDT FOR JEFFERSON COUNTY... AT 727 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH FLOODING OVER THE WARNED AREA. WATER WAS REPORTED FLOWING OVER NUMEROUS COUNTY ROADS. LOCATIONS IMPACTED INCLUDE... OSKALOOSA...PERRY...MCLOUTH AND WINCHESTER. TORRENTIAL RAINFALL WILL CAUSE FLASH FLOODING OF INTERSECTIONS AND ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. LAT...LON 3905 9520 3907 9544 3937 9540 3941 9518 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 8, 3:10 PM CDT, 3 hours 6 minutes earlier.
Area forecast discussion, Jun 8, 3:10 PM CDT, 3 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 310 PM CDT WED JUN 8 2005 .DISCUSSION... TIMING OF SIGNIFICANT CONVECTION AND POTENTIAL HEAVY RAINFALL MAIN CONCERNS. SHORT TERM...HAVE ISSUED A FLOOD WATCH DUE TO HIGH PRECIPITABLE WATER VALUES AND THETA E RIDGE ESTABLISHED OVERNIGHT OUR AREA. LOW LVL INFLOW NOT ALL THAT HIGH...AND NAM SEEMS UNREASONABLY HIGH WITH QPF. HOWEVER BACKBUILDING CONVECTION INTO THE AREA WITH STRONGER STORMS SEEMS LIKELY...AND WITH EXPECTED RAINS NEAR OR EXCEEDING INDEX VALUES...A FLOOD WATCH SEEMS PRUDENT THROUGH THE NIGHT. MAY HAVE ACTUALLY TWO EPISODES OF CONVECTION...FIRST WITH BACKBUILDING STRONG TO SEVERE STORMS THIS EVENING...THEN, DEPENDING ON OUTFLOWS FROM THIS CONVECTION...MORE EXPECTED LATER TONIGHT WITH FRONTAL BOUNDARY IN THE AREA. RUC SHOWS SRN END OF NORTHEAST EJECTING WAVE PASSING NEAR AREA LATE EVENING AND AFTER MIDNIGHT. THIS COULD ENHANCE THE THUNDERSTORM POTENTIAL LATER, FURTHER NORTH IN CWA, AS LOW LVL FLOW RETURNS TO THE SOUTHEAST THERE. LOWS TONIGHT LITTLE CHANGED FROM PREVIOUS ISSUANCE...AND WINDS WITH OUTFLOW BOUNDARIES ANYONES GUESS...BUT TRIED TO TREND TOWARD A SOUTHEAST FLOW ALL AREAS BY LATE TONIGHT. LONGER TERM...LARGE SCALE PATTERN INTO EARLY NEXT WEEK FEATURES LARGE SCALE TROUGH ACROSS THE WESTERN U.S. AND RIDGE ALONG THE EAST COAST. OF COURSE THIS MEANS SEASONALLY STRONG SWLY FLOW ACROSS CENTRAL PLAINS INTO MONDAY WITH STALLED OUT SURFACE BOUNDARY...AND PLENTY OF LOW-LEVEL MOISTURE IN THE VICINITY. GIVEN THIS...EXPECT SEVERAL ROUNDS OF STRONG TO SEVERE THUNDERSTORMS THROUGH THE PERIOD...AND ASSOCIATED HEAVY RAIN/FLASH FLOOD THREAT. TIMING OF OF MORE SIGNIFICANT WAVES COMING OUT OF SOUTHWEST TROUGH IS DIFFICULT...PARTICULARLY CONSIDERING RUN TO RUN VARIABILITY SHOWN BY GFS...HOWEVER...FRIDAY AND FRIDAY NIGHT LOOKS TO HAVE A DECENT SHORTWAVE TROUGH AND STRONGER SHEAR MOVING THROUGH AND ASSOCIATED HIGHER THREAT FOR SIG SEVERE. NOT SURPRISINGLY...LONG RANGE MODELS TRY TO BREAK DOWN THIS LONGWAVE PATTERN IN DIFFERENT WAYS...BUT ALL WOULD INDICATE THAT BY THE MIDDLE OF NEXT WEEK...A DIFFERENT PATTERN WILL SETUP AND CHANCES FOR PRECIPITATION WILL DECREASE. && .TOP WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH ALONG AND SOUTH OF A LINE FROM ABILENE TO MANHATTAN TO HOLTON FROM 6 PM THIS EVENING UNTIL 7 AM THURSDAY. && SK/GP
Hazardous weather outlook, Jun 8, 5:25 PM CDT, 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 525 PM CDT WED JUN 8 2005 KSZ008>012-020>024-026-034>040-054>056-058-059-091012- ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY- JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA- POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON- INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA... EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN... MARYSVILLE...OTTAWA AND TOPEKA 525 PM CDT WED JUN 8 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...TONIGHT THUNDERSTORMS WILL DEVELOP ACROSS PARTS OF CENTRAL...EAST CENTRAL...AND NORTHEAST KANSAS THIS EVENING. WITH EXTREME INSTABILITY IN PLACE...SOME OF THESE THUNDERSTORMS WILL BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. AN ISOLATED TORNADO OR TWO ARE ALSO POSSIBLE INTO THE EVENING HOURS. THE BEST CHANCE OF SEVERE WEATHER WILL BE EAST OF A LINE FROM ABILENE TO MANHATTAN TO MARYSVILLE. ADDITIONALLY VERY HEAVY RAINFALL...WILL BE POSSIBLE GENERALLY ALONG AND SOUTH OF A LINE FROM ABILENE TO MANHATTAN TO HOLTON. AS THE NIGHT PROGRESSES...THE PRIMARY THREAT WILL TRANSITION MORE TO HEAVY RAINFALL...WITH FLOODING RAINS BECOMING THE MAIN CONCERN. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE WILL BE SEVERAL PERIODS OF THUNDERSTORMS FROM THURSDAY THROUGH MONDAY. SOME OF THESE STORMS WILL BE SEVERE...AND CONTAIN HEAVY RAINFALL. THE BEST CHANCE FOR THE MOST SIGNIFICANT SEVERE WEATHER APPEARS TO BE FRIDAY INTO FRIDAY NIGHT. HOWEVER...WITH SIGNIFICANT MOISTURE IN PLACE...A NEARLY STATIONARY BOUNDARY...AND SEASONALLY STRONG UPPER LEVEL WINDS...SEVERAL BOUTS OF SEVERE WEATHER ARE EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL LIKELY BE NEEDED TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
In the hours before
Local storm report, Jun 8, 5:29 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
529 PM CDT WED JUN 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0528 PM HAIL 3 NE READING 38.55N 95.91W
06/08/2005 1.00 INCH OSAGE KS TRAINED SPOTTER
&&
DENNISSpecial weather statement, Jun 8, 5:32 PM CDT, 44 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 532 PM CDT WED JUN 8 2005 KSZ010>012-090200- BROWN-MARSHALL-NEMAHA- INCLUDING THE CITIES OF...HIAWATHA AND MARYSVILLE 532 PM CDT WED JUN 8 2005 TORNADO WATCH NUMBER 439 IS IN EFFECT UNTIL 900 PM CDT AND INCLUDES THE FOLLOWING COUNTIES... NEMAHA MARSHALL BROWN SOME CITIES IN THE WATCH ARE... MARYSVILLE HIAWATHA STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.
Local storm report, Jun 8, 5:34 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
534 PM CDT WED JUN 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0528 PM TORNADO 2 NW OSKALOOSA 39.24N 95.34W
06/08/2005 JEFFERSON KS LAW ENFORCEMENT
&&
DENNISLocal storm report, Jun 8, 5:53 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
553 PM CDT WED JUN 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM HAIL READING 38.52N 95.95W
06/08/2005 1.00 INCH OSAGE KS TRAINED SPOTTER
&&
DENNISLocal storm report, Jun 8, 5:55 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
555 PM CDT WED JUN 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM HAIL 2 W OSAGE CITY 38.63N 95.86W
06/08/2005 1.00 INCH OSAGE KS TRAINED SPOTTER
&&
DENNISLocal storm report, Jun 8, 6:13 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
613 PM CDT WED JUN 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0613 PM HAIL 2 W OSAGE CITY 38.63N 95.86W
06/08/2005 0.88 INCH OSAGE KS TRAINED SPOTTER
&&
DENNISThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 8, 5:02 PM CDT | Severe Thunderstorm Warning | TOP | Jefferson | 43 min |
| Jun 8, 5:10 PM CDT | Severe Thunderstorm Warning | TOP | Osage | 50 min |
| Jun 8, 5:16 PM CDT | Severe Thunderstorm Warning | TOP | Lyon | 44 min |
| Jun 8, 5:24 PM CDT | Tornado Warning | TOP | Jefferson | 51 min |
| Jun 8, 5:28 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Franklin | 40 min |
| Jun 8, 5:56 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Osage | 49 min |
| Jun 8, 6:21 PM CDT | Severe Thunderstorm Warning | TOP | Jefferson | 24 min |
| Jun 8, 6:24 PM CDT | Severe Thunderstorm Warning | TOP | Shawnee | 36 min |
| Jun 8, 6:29 PM CDT | Severe Thunderstorm Warning | TOP | Morris | 46 min |
| Jun 8, 6:31 PM CDT | Severe Thunderstorm Warning | TOP | Wabaunsee | 59 min |
| Jun 8, 6:39 PM CDT | Tornado Warning | TOP | Lyon, Wabaunsee | 39 min |
| Jun 8, 6:42 PM CDT | Severe Thunderstorm Warning | TOP | Jefferson | 33 min |
| Jun 8, 6:49 PM CDT | Severe Thunderstorm Warning | TOP | Osage | 41 min |
Nearby
Flash Flood Warnings in Kansas, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.